Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 121, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 20, 2009, 5:47 PM EDT for Summit County, Ohio. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2009, 5:47 PM EDT (21:47 UTC)
- Expired
- Aug 20, 2009, 6:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Summit County, OH
The radar
The Cleveland radar (KCLE), 43 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 6:00 PM EDT | TSTM WND DMG | Macedonia, OH | HUGE TREE FELL ON HOUSE DOING DAMAGE. |
| Aug 20, 6:40 PM EDT | TSTM WND DMG | Richfield, OH | LARGE BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 202147
SVRCLE
OHC153-202230-
/O.NEW.KCLE.SV.W.0121.090820T2147Z-090820T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
547 PM EDT THU AUG 20 2009
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUMMIT COUNTY IN NORTHEAST OHIO
* UNTIL 630 PM EDT
* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF PIGEON
CREEK...OR 6 MILES EAST OF MEDINA...AND WAS MOVING NORTHEAST AT 50
MPH. PENNY SIZE HAIL CAN BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
HUDSON...
MACEDONIA...
TWINSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4099 8140 4098 8141 4091 8143 4092 8164
4098 8165 4099 8168 4128 8167 4128 8158
4132 8159 4135 8158 4135 8139
TIME...MOT...LOC 2147Z 242DEG 42KT 4116 8173
$$
LEINS2 follow-up statements
000
WWUS51 KCLE 202200
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
600 PM EDT THU AUG 20 2009
OHC153-202230-
/O.CON.KCLE.SV.W.0121.000000T0000Z-090820T2230Z/
SUMMIT OH-
600 PM EDT THU AUG 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SUMMIT COUNTY...
AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PENINSULA...OR 10 MILES
NORTH OF AKRON...MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE STORMS.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
HUDSON...TWINSBURG...MACEDONIA...NORTHFIELD AND REMINDERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.
&&
LAT...LON 4099 8140 4098 8141 4091 8143 4092 8164
4098 8165 4099 8168 4128 8167 4128 8158
4132 8159 4135 8158 4135 8139
TIME...MOT...LOC 2201Z 241DEG 35KT 4123 8154
$$
MITCHELL000
WWUS51 KCLE 202229
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
629 PM EDT THU AUG 20 2009
OHC153-202239-
/O.EXP.KCLE.SV.W.0121.000000T0000Z-090820T2230Z/
SUMMIT OH-
629 PM EDT THU AUG 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR SUMMIT COUNTY EXPIRES AT 630
PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.
LAT...LON 4099 8140 4098 8141 4091 8143 4092 8164
4098 8165 4099 8168 4128 8167 4128 8158
4132 8159 4135 8158 4135 8139
TIME...MOT...LOC 2229Z 241DEG 35KT 4135 8121
$$
MITCHELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:50 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 20, 2:50 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 250 PM EDT THU AUG 20 2009 .SYNOPSIS... A COLD FRONT OVER INDIANA WILL MOVE EAST ACROSS THE AREA TONIGHT AND EARLY FRIDAY AND BE FOLLOWED BY A TROUGH FRIDAY NIGHT. UPPER LEVEL LOW PRESSURE WILL BE OVER THE REGION SATURDAY THEN HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE AREA SUNDAY AND MONDAY AND STALL OVER THE REGION THROUGH WEDNESDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY/... SUFFICIENT INSTABILITY AND WIND SHEAR REMAIN ON TRACK FOR STRONG TO LOCALLY SEVERE STORMS TONIGHT INTO EARLY FRIDAY AS THE WEAK COLD FRONT MOVES INTO THE AREA ACTING AS A LIFTING TRIGGER. THE SVR WATCH IS OUT FOR THE WHOLE AREA UNTIL 10 PM. A MUGGY NIGHT IS IN STORE AS DEWPOINTS GENERALLY RUN CLOSE TO 70. && .SHORT TERM /6 AM FRIDAY THROUGH SUNDAY NIGHT/... THREAT FOR SEVERE STORMS SHOULD END WITH THE FIRST WIND SHIFT FRIDAY MORNING. BUT STRONG STORMS STILL POSSIBLE WITH DAYTIME HEATING AS MOISTURE LINGERS DUE TO DIFFUSE NATURE OF THE FRONTAL BOUNDARIES AND UPPER LEVEL COOLING AS THE UPPER TROUGH STARTS TO DIG INTO THE INDIANA AREA. BY FRIDAY NIGHT...BETTER CHANCE SHIFTS INTO THE EASTERN PART OF THE AREA WITH MUCH OF THE ACTIVITY DISSIPATING BY THE END OF THE EVENING. WITH THE UPPER TROUGH OVER OUR AREA SAT...DAYTIME HEATING IS EXPECTED TO TRIGGER SCT SHRA AND POSSIBLE TSRA WITH THE BETTER CHANCE AGAIN IN THE EAST. WILL KEEP SMALL CHANCE GOING SAT NIGHT AND ON SUN IN THE EAST TO ACCOUNT FOR THE UPPER TROUGH AND LINGERING MOISTURE. ENOUGH SURFACE RIDGING SHOULD BUILD IN FOR SUN NIGHT TO PROVIDE DRY CONDITIONS ALTHOUGH THERE COULD BE AN ISOLATED CONVECTIVE SHOWER LEFTOVER IN THE FAR EAST DURING THE EVENING. COOLER TEMPS SETTLE INTO THE AREA FOR THE WEEKEND WITH HIGHS MAINLY IN THE 70S AND LOWS IN THE 50S TO LOWER 60S. && .LONG TERM /MONDAY THROUGH THURSDAY/... LONG TERM STARTS OFF WITH HIGH PRESSURE. ONE FRONTAL BOUNDARY TO BE CONCERNED WITH NEAR MID WEEK WITH A TROUGH MOVING FROM THE NORTHERN LAKES TO NEW ENGLAND. FRONT MAY BE SLOW TO MOVE SINK SOUTHWARD THROUGH THE AREA WED INTO THU. CHANCE POPS FOR THIS FRONT WILL STILL SUFFICE. RELATIVELY SMALL DIFFERENCES AMONGST MODELS FOR LONG TERM. TEMPERATURES LOW/MID 80S PRECEDING THE FRONT...WITH UPPER 70S BEHIND. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SCATTERED CONVECTION TO START TO BREAK OUT ALONG MESOSCALE BOUNDARIES THIS AFTERNOON. MAIN AREAS WE ARE WATCHING IS SOUTHEAST SITES AND NW SITES AT FIRST. ENTIRE AREA HAS THUNDERSTORM POTENTIAL THROUGH ABOUT 00Z ALONG WITH SPC SLIGHT RISK OF SEVERE...WITH WINDS THE PRIMARY THREAT. VERY MOIST OUT THERE AND ANY TS ACTIVITY WILL QUICKLY BRING VSBY/CIGS DOWN TO MVFR/IFR FOR A TIME. GUSTS OUTSIDE OF TS TO CONTINUE INTO THE EVENING. THERE MAY BE A LULL IN TS ACTIVITY FOR SEVERAL HOURS MID/LATE EVENING. SLOW COLD FRONT WILL WORK ACROSS WITH ENOUGH UPPER SUPPORT FOR AN ADDITIONAL THUNDERSTORM THREAT OVERNIGHT. THIS FAR OUT WENT WITH PREDOMINATE SHRA AND CB. BKN CUMULUS FOR FRIDAY. .OUTLOOK...NON VFR CONDITIONS POSSIBLE SAT INTO SUN. && .MARINE... SOUTHWEST WINDS...GUSTY AT TIMES...WILL CONTINUE TONIGHT AND FRIDAY AHEAD OF A COLD FRONT. SMALL CRAFT ADVISORY ALREADY POSTED AND I WILL LEAVE IT IN PLACE THROUGH EARLY SATURDAY MORNING. WINDS/WAVES WILL CALM DOWN A BIT ON SATURDAY...HOWEVER THE REAL PUSH OF COLD AIR ALOFT WILL OCCUR SATURDAY NIGHT AND SUNDAY WITH WINDS/WAVES ONCE AGAIN APPROACHING SMALL CRAFT CRITERIA. HIGH PRESSURE...LIGHT WINDS AND WAVES WILL FINALLY RETURN SUNDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR LEZ142>149. && SYNOPSIS...ADAMS NEAR TERM...ADAMS SHORT TERM...ADAMS LONG TERM...OUDEMAN AVIATION...OUDEMAN MARINE...LEINS
Hazardous weather outlook, Aug 20, 2:59 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 259 PM EDT THU AUG 20 2009 LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089- PAZ001>003-211900- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 259 PM EDT THU AUG 20 2009 ...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WATERSPOUTS ARE POSSIBLE ON LAKE ERIE SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. LEZ061-211900- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- 259 PM EDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WATERSPOUTS ARE POSSIBLE ON LAKE ERIE SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Aug 20, 5:34 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
534 PM EDT THU AUG 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG MARION 40.58N 83.13W
08/20/2009 MARION OH TRAINED SPOTTER
A FEW LARGE LIMBS DOWN.
0428 PM TSTM WND DMG 3 S MARION 40.54N 83.13W
08/20/2009 MARION OH LAW ENFORCEMENT
LARGE LIMB FELL ON HOUSE.
0445 PM TSTM WND DMG LORAIN 41.44N 82.18W
08/20/2009 LORAIN OH EMERGENCY MNGR
A FEW TREES AND LARGE LIMBS DOWN.
0500 PM HAIL AVON 41.45N 82.02W
08/20/2009 E0.75 INCH LORAIN OH PUBLIC
&&
KIELTYKAThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:04 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron, Lorain | 35 min |
| Aug 19, 8:10 PM EDT | Special Marine Warning | CLE | 85 min | |
| Aug 19, 9:51 PM EDT | Flash Flood Warning | CLE | Marion, Morrow | 4 hr |
| Aug 20, 9:16 AM EDT | Small Craft Advisory | CLE | 36 hr | |
| Aug 20, 2:31 PM EDT | Special Marine Warning | CLE | 89 min | |
| Aug 20, 2:54 PM EDT | Severe Thunderstorm Warning | CLE | Wyandot | 26 min |
| Aug 20, 3:05 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Seneca | 55 min |
| Aug 20, 3:18 PM EDT | Special Marine Warning | CLE | 87 min | |
| Aug 20, 3:35 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 40 min |
| Aug 20, 3:40 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Aug 20, 4:09 PM EDT | Severe Thunderstorm Warning | CLE | Marion, Morrow | 51 min |
| Aug 20, 4:16 PM EDT | Severe Thunderstorm Warning | CLE | Huron, Richland | 44 min |
| Aug 20, 4:21 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 39 min |
| Aug 20, 4:33 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Richland | 57 min |
| Aug 20, 4:35 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 25 min |
| Aug 20, 4:38 PM EDT | Tornado Warning | CLE | Lorain | 18 min |
| Aug 20, 4:46 PM EDT | Special Marine Warning | CLE | 29 min | |
| Aug 20, 4:46 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 44 min |
| Aug 20, 5:06 PM EDT | Severe Thunderstorm Warning | CLE | Knox | 54 min |
| Aug 20, 5:14 PM EDT | Severe Thunderstorm Warning | CLE | Medina | 61 min |
| Aug 20, 5:38 PM EDT | Special Marine Warning | CLE | 112 min | |
| Aug 20, 5:42 PM EDT | Severe Thunderstorm Warning | CLE | Wayne | 48 min |
| Aug 20, 5:52 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 38 min |
| Aug 20, 6:00 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Lake, Portage | 60 min |
| Aug 20, 6:29 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Trumbull | 61 min |
| Aug 20, 6:43 PM EDT | Tornado Warning | CLE | Portage | 30 min |
| Aug 20, 6:56 PM EDT | Tornado Warning | CLE | Stark | 29 min |
| Aug 20, 7:23 PM EDT | Areal Flood Advisory | CLE | Ashtabula, Mahoning, Trumbull | 3 hr |
| Aug 20, 7:26 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 49 min |
| Aug 20, 7:29 PM EDT | Special Marine Warning | CLE | 91 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.